Hail, Las Animas
- When
- July 15, 3:43 PM MST to 3:48 PM MST
- Where
- Las Animas County, 6.45 mi NW of Ville Green
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.360, -103.610
Hail up to the size of quarters was noted over eastern Huerfano County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Hail up to the size of quarters was noted over eastern Huerfano County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 1:16 PM MST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 216 PM MDT WED JUL 15 2009 .SHORT TERM... (TONIGHT AND THURSDAY) CURRENTLY...COLD FRONT IS SOUTH OF THE NEW MEXICO BORDER...WITH MOIST UPSLOPE WINDS AND INCREASING SURFACE DEW POINTS OVER MOST OF THE EASTERN MOUNTAINS AND PLAINS. FEW TSRA ALREADY FIRING OVER THE EASTERN MOUNTAINS AT 20Z...AND WITH CAPES ALREADY OVER 1000 J/KG ALONG THE I-25 CORRIDOR...EXPECT STORMS TO INTENSIFY AS THEY MOVE OFF THE HIGHER TERRAIN. 0-6KM SHEAR VALUES NOT HUGE...AS MID LEVEL WINDS ARE FAIRLY LIGHT...BUT STRONG DIRECTIONAL TURNING WITH HEIGHT YIELDS VALUES APPROACHING 40 KNOTS...WHICH SHOULD BE SUFFICIENT FOR A SEVERE STORM OR TWO BY LATE AFTERNOON. TONIGHT...STORMS SHOULD MOVE OFF THE MOUNTAINS AND ONTO THE PLAINS IN THE EVENING...WITH MODELS SUGGESTING CONVECTION COULD LINGER ALONG THE RATON MESA THROUGH ABOUT 06Z. WESTERLY SURFACE FLOW BEGINS TO DEVELOP OVER THE EASTERN MOUNTAINS AND I-25 CORRIDOR AFTER 06Z...WHICH SHOULD PUSH LOW LEVEL MOISTURE EASTWARD BY EARLY THU MORNING. THURSDAY...LOW AND MID LEVEL FLOW BECOMES MORE NWLY AS UPPER RIDGE BEGINS TO AMPLIFY OVER THE WESTERN U.S. BOTH NAM AND GFS SUGGEST VERY PRONOUNCED DRYING FROM THE SURFACE THROUGH 700 MB BY AFTERNOON...WITH DEWPOINTS FALLING INTO THE 30S OR LOWER OVER MOST OF THE AREA BY THU EVENING. APPEARS ONLY CHANCE OF CONVECTION WILL BE THE FAR EAST/SOUTHEAST PORTIONS OF THE AREA...WHERE SOME MINOR AMOUNTS OF MOISTURE WILL HANG ON. REMOVED POPS MOST AREAS...AS EVEN MOUNTAIN CONVECTION LOOKS UNLIKELY WITH SUCH A DRY AIR MASS. HIGH TEMPERATURES WILL CLIMB WELL INTO THE 90S OVER THE PLAINS AS DOWNSLOPE WARMING DEVELOPS...WITH MOUNTAINS AND HIGH VALLEYS STAYING VERY WARM AS WELL...WITH READINGS IN THE 80S OVER ALL BUT THE HIGHEST PEAKS. .LONG TERM... (THURSDAY NIGHT THROUGH NEXT WEDNESDAY) UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S...PLACING MOST OF COLORADO IN A NORTHWEST UPPER FLOW THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. THIS PATTERN SHOULD DELIVER A SERIES OF COLD FRONTS TO THE AREA...WITH THE FIRST ARRIVING AS EARLY AS THU NIGHT...FOLLOWED BY A REINFORCING SURGE FRI EVENING. AIR MASS INITIALLY IS FAIRLY DRY THROUGH EARLY FRI...WITH INCREASING MOISTURE/UPSLOPE FRI EVENING INTO SAT. WILL THUS SEE SOME SLIGHT COOLING FRI...WITH A LITTLE STRONGER COOLING ON SAT. EXPECT AN INCREASING CHANCE OF TSRA FROM FRI EVENING INTO SAT AS WELL. FOR SUN INTO NEXT WEEK...CONFIDENCE IS LOW IN TIMING OF ANY INDIVIDUAL SURGES...THOUGH PATTERN IS FAVORABLE FOR A CONTINUED INFLUX OF LOW LEVEL MOISTURE AND AT LEAST ISOLATED TSRA OVER THE EASTERN MOUNTAINS AND PLAINS EACH DAY. MOISTURE AND OCCASIONAL COLD FRONTS SHOULD KEEP THE EASTERN MOUNTAINS AND PLAINS SEASONABLY WARM...WHILE WESTERN MOUNTAINS AND VALLEYS REMAIN MAINLY HOT AND DRY THROUGH THE PERIOD. && .AVIATION...KEPT A VCTS GROUP IN ALL TAF FORECASTS THROUGH EARLY EVENING...WITH BEST CHANCES FOR TSRA AT KCOS AND KPUB...LITTLE LOWER CHANCE AT KALS. STORMS APPEAR TO BE FAIRLY QUICK MOVING SO FAR THIS AFTERNOON...SO ANY CIG/VISIBILITY REDUCTION WILL BE BRIEF...THOUGH HAIL THREAT LOOKS A LITTLE HIGHER TODAY THAN THE PAST FEW DAYS. STORMS SHOULD END BY 03Z OVER ALL BUT THE FAR SOUTHEAST PLAINS...WITH CLEARING SKIES AND LIGHT DRAINAGE WINDS OVERNIGHT. DRIER AIR OVERSPREADS THE AREA ON THU...REMOVING THE THREAT OF TSRA FOR AT LEAST ONE DAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 654 AM MDT WED JUL 15 2009 COZ058>089-093>099-161300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 654 AM MDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A FEW SEVERE STORMS ARE LIKELY TODAY AND TONIGHT OVER THE EASTERN PLAINS AND INTERSTATE 25 CORRIDOR. THE MAIN THREATS FROM THESE STORMS WILL BE HAIL UP TO 1 1/2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH AND LIGHTNING. THE HIGHEST CHANCES FOR SEVERE WEATHER ARE NEAR THE COLORADO AND NEW MEXICO BORDER. UPSLOPE FLOW WILL BRING A MOIST AND UNSTABLE AIRMASS ONTO THE PLAINS AND INTERSTATE 25 CORRIDOR...AND WIND SHEAR IS SUFFICIENTLY STRONG TO PRODUCE SEVERE STORMS. OVER THE MOUNTAINS AND HIGH VALLEYS...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AND THE MAIN THREATS WILL BE WIND GUSTS TO 50 MPH AND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AND FRIDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS IN THE AFTERNOON AND EVENING...WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED OVER THE FAR SOUTHEAST PLAINS FRIDAY AFTERNOON AND THROUGH THE NIGHT. SATURDAY ONLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL THE SOUTHEAST PLAINS IN THE AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND HIGH VALLEYS SUNDAY...AND OVER ALL OF THE FORECAST AREA MONDAY AND TUESDAY. THE MAIN THREATS FROM ANY STORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 40 MPH. HOWEVER...SOME OF THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS AND INTERSTATE 25 CORRIDOR. 06/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 215 PM MDT WED JUL 15 2009 COZ081-085-152045- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- 215 PM MDT WED JUL 15 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES...FORT CARSON. AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SECURITY...OR 13 MILES SOUTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... SECURITY. FOUNTAIN. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 346 PM MDT WED JUL 15 2009 COZ086-152215- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 346 PM MDT WED JUL 15 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...PUEBLO. AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF PUEBLO RESERVOIR...OR 16 MILES WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... PUEBLO RESERVOIR. BLENDE. PUEBLO. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 426 PM MDT WED JUL 15 2009 COZ094-152300- EASTERN LAS ANIMAS COUNTY- 426 PM MDT WED JUL 15 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES WEST OF KIM...OR 45 MILES EAST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... KIM. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 132 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189590, 189591.